Can a UTI cause "seizure symptoms" in a elderly woman with dementia?

Follow
Share
This question has been closed for answers. Ask a New Question.
24

Answers

Show:
I'd get her to ER or at least to an urgent care clinic, depending on symptoms. UTIs can do a lot of things including spiking a fever. This doesn't sound like a situation that should wait. Please check back and let us know what happens.
Carol
Helpful Answer (0)
Report

Hi - you ask if a UTI can cause seizure symptoms, but do you mean that you actually see these symptoms (i.e. jerking of limbs, falling to the ground) or do you see the after-effects of sleepiness, confusion etc.? If you see these after effects, then these are also normal effects of a UTI and in elderly people UTIs are very common, and can cause really raised temperatures and off behaviour. So, check for a UTI and keep at it like a dog with a bone should one particular antibiotic not do the trick. My sister-in-law's mum almost 90 had a UTI for four whole months two years ago and had almost been written off but my sister-in-law got one second opinion after another and eventually was given a fresh antibiotic for the infection and it cleared such that her mum got back on her feet and all the confusion went. The point is that UTIs can give off all the wrong messages - you might think someone is really going downhill and give up when in fact if you get the right antibiotic the bacteria can be counteracted and a return to whatever was normal before. My mum has dementia and is always getting infections because her behaviour's changed so that her fingers are always going in her mouth and then she might resist having her disposable knickers removed and get embroiled in all of that process. A UTI is always my suspicion every time the behaviour I normally associate with the dementia gets worse.
Helpful Answer (4)
Report

Very high temeratures can cause seizures. There always has to be a first seizure to establish a history of the condition. Seizures in the elderly are often mistaken for stroke and in any case should be checked out immediately so proper treatment can be started. A seizure is often followed by hours of unresponsiveness. There may also be loss of bladder and bowel control in the normally continent.
I see your mother has dementia so there could be many other causes for a seizure.
Depending on your mother's general health try and make sensible decisions regarding investigations. Things like an MRI may be too distressing for her and anything found may not be treatable in her condition. She can of course be sedated for investigations. She can be treated based on symptoms only. Just be very vigilent and request a second opinion if you are doubful and be sure you really understand what you are being told. Write down your qustions and keep asking if necessary. seizure is not the worst thing in the world for someone in Mom's condition.
Helpful Answer (2)
Report

My Mom has had 3 UTIs in the last 6 months, she is 85 and all 3 times, she fainted, once she went out completely. The ER doctors said that she was dehydrated and that UTIs cause this in the elderly, especially when they vomit and have diarrhea with the UTI, like my Mom did.
Helpful Answer (2)
Report

If she has a history of seizures, YES. If there is no history of seizures, I would be heading to the ER to check for stroke.
Helpful Answer (1)
Report

if a UTI is not responding to treatment request that a specimum be cutured ao the correct antibiotic can be given.
Helpful Answer (1)
Report

I am forever amazed at the connections made by hearing (reading) of other categivers experiences. SuzyandBetsy, i get it that the informed connections don't necessarily change things, but it is like a moment of brain respite. Best to you.
Helpful Answer (1)
Report

My mom is 84 and has Alzheimer's. She has had 5 UTI's in the last year and a half. Two of those have resulted in her having a seizure. She never has a fever, but her body temp drops dramatically and she starts having body jerks. Always insist on a urine culture and a sensitivity test, so that the right antibiotic can be given. Several times we have found that the original antibiotic that was prescribed was not killing the bacteria and had to be changed. We wouldn't have known this unless an antibiotic sensitivity test was preformed.
Helpful Answer (1)
Report

My father had dementia and a seizure disorder which was controlled by medication. When he developed a high fever he had trouble walking and was speaking gibberish but never had a seizure. Everyone thought he had a UTI but it turned out to be cellulitis. It took 3 days of hospitalization with massive IV antibiotics to get rid of it and unfortunately the whole experience increased his dementia quite a bit.
Helpful Answer (0)
Report

A UTI can cause many symptoms, such as dizziness, confusion, irritability, discomfort, etc. I agree with most, if she's had this is in the past monitor but still go in to be treated. The one thing we also tell our clients is to keep a log of when this is happening and what the symptoms were. It will be beneficial when talking to the doctors.
Helpful Answer (0)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Related
Questions